Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 87, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2006, 2:34 PM CDT for Kingsbury County, South Dakota. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2006, 2:34 PM CDT (19:34 UTC)
- Expired
- Jun 23, 2006, 3:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 2:45 PM CDT | HAIL 1 | 4 W De Smet, SD | |
| Jun 23, 2:48 PM CDT | HAIL 0.75 | 10 Wnw De Smet, SD | |
| Jun 23, 2:55 PM CDT | HAIL 0.75 | 10 Wnw De Smet, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 231934 SVRFSD SDC077-232000- /O.NEW.KFSD.SV.W.0087.060623T1934Z-060623T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 234 PM CDT FRI JUN 23 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 300 PM CDT * AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IROQUOIS...OR ABOUT 17 MILES EAST OF HURON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DE SMET AROUND 300 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4452 9786 4432 9786 4426 9756 4448 9750 $$ JH
2 follow-up statements
000 WWUS53 KFSD 231947 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 247 PM CDT FRI JUN 23 2006 SDC077-232000- /O.CON.KFSD.SV.W.0087.000000T0000Z-060623T2000Z/ KINGSBURY SD- 247 PM CDT FRI JUN 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR WESTERN KINGSBURY COUNTY... AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF DE SMET...OR ABOUT 27 MILES EAST OF HURON...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DE SMET AROUND 255 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4452 9786 4432 9786 4426 9756 4448 9750 $$ JH
000 WWUS53 KFSD 231959 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 259 PM CDT FRI JUN 23 2006 SDC077-232008- /O.EXP.KFSD.SV.W.0087.000000T0000Z-060623T2000Z/ KINGSBURY SD- 259 PM CDT FRI JUN 23 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KINGSBURY COUNTY EXPIRES AT 300 PM CDT... THE STORM IS NO LONGER SEVERE. AT 245 PM CDT...QUARTER SIZE HAIL WAS REPORTED 4 MILES WEST OF DE SMET BY THE KINGSBURY COUNTY SHERIFF. AT 248 PM CDT...THE PUBLIC REPORTED PENNY SIZE HAIL 10 MILES WEST-NORTHWEST OF DE SMET. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4452 9786 4432 9786 4426 9756 4448 9750 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:08 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 23, 10:08 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1008 AM CDT FRI JUN 23 2006 .DISCUSSION... FORECAST LOOKS TO BE IN GOOD SHAPE THIS MORNING. WEAK WAVE WHICH TRIGGERED TSRA OVER FAR NWRN SD EARLY THIS MORNING MAKING STEADY PROGRESS EAST AND LOOKS TO REACH OUR WESTERN CWA DURING 21Z-00Z TIME FRAME. CURRENT TIMING FOR PRECIP DEVELOPMENT OUT THERE LOOKS GOOD BASED ON TIMING OF THE WAVE...SO NOT PLANNING ANY CHANGES TO PRECIP FORECAST AT THIS TIME. HIGH TEMPS LOOK GOOD AS WELL...AND NO ZFP UPDATES PLANNED AT THIS TIME. NOT REAL IMPRESSED WITH SEVERE CHANCES THIS FAR EAST. DEEP LAYER SHEAR MUCH BETTER FARTHER WEST/SOUTHWEST BY LATE AFTERNOON. ALTHOUGH WE WILL GET SOME MID LEVEL COOLING AS WAVE GOES BY...CAPE PROFILES STILL RATHER TALL/SKINNY DUE TO LAYER OF DRY AIR IN THE LOWER LEVELS. BASED ON THIS...THINK ANY RISK OF SEVERE WEATHER WILL BE CONFINED TO MARGINAL HAIL THREAT DURING THE EARLY EVENING WHEN LIFT FROM WEAK WAVE WILL BE AIDED BY MAX SURFACE HEATING. THIS IS HANDLED WELL IN CURRENT HWO...AND WILL LIKELY NOT MAKE SIGNIFICANT CHANGES THERE WITH LATE MORNING UPDATE. && .PREV DISCUSSION... NOT A LOT OF WX CONCERNS IN THE NEAR TERM TODAY. SOME ACCAS HAS DEVELOPED VERY RECENTLY FM KINGSBURY CO TO NEAR KFSD...AND ALSO SOME ALONG THE MO RIVER VALLEY IN CENTRAL SD. ALL OF THIS IS COURTESY OF A WK S/W MOVG THRU THE AREA ATTM...EVIDENT AT H5 WITH SOME ASSOCIATED LIFT. NOT ANTICIPATING ANY OF THIS TO SPAWN A SHRA... HOWEVER WL MONITOR THRU THE PRE DAWN HRS AND COULD HAVE TO UPDATE AROUND SUNRISE FOR PCPN. WK FLOW TODAY...BOTH AT THE SFC AND ALOFT. WITH TEMPS OFF THE SFC A FEW DEGS WARMER THAN YESTERDAY...AM ANTICIPATING SFC TEMPS TO FOLLOW. BOTH NAM AND GFS...AND EVEN THE NGM IF ANYONE LOOKS AT THAT ANYMORE...ARE INSISTENT ON BRINGING A VIGOROUS S/W THRU THE FA TONIGHT. CURRENTLY OVR THE NRN RCKYS...THIS WAVE WL NOT HAVE A LOT OF LOW LVL MSTR TO WORK WITH KEEPING MU CAPES DOWN. IN FACT...EVEN ELEVATED MU CAPES ARE NOT ALL THAT IMPRESSIVE. SO AS SAID IN PREVIOUS DISCUSSION...SHOULD NOT BE A LOT OF SVR AFTER DARK OTHER THAN MAYBE A MARGINAL HAILER HERE AND THERE. NO JET DYNAMICS TO WORK WITH AND A WK FLOW BOTH AT H85 AND H7. HOWEVER WHAT IS DRIVING THIS SYSTEM IS VERY COOL TEMPS AT H7 AND GOOD LIFT. ATTM...THE H7 TEMPS ARE AVERAGING ONLY ABOUT +4C AT H7 AND WL NOT WARM ANY TODAY. THEREFORE THE LOW LVL LAPSE RATES ARE IMPRESSIVE. SHAVED BACK THE SLGT CHC POPS IN OUR FAR WRN CWFA LATE THIS AFTN...BUT EVEN THAT MAY BE A BIT AGGRESSIVE. OTHERWISE ACCAS TS SHOULD HAVE NO TROUBLE GETTING GOING TONIGHT. AND THE OTHER MILLION DOLLAR QUESTION IS HOW FAR E IN THE FSD FA TO EXTEND THE HIGH POPS AFTER MIDNIGHT. THOUGHTS ARE SINCE WE DO NOT HAVE MUCH IN THE WAY OF WAA COUPLED WITH A WK LOW LVL JET...THE CONVECTION SHOULD BEGIN TO GET MORE SCATTERED AND FRAGMENTED ALONG AND E OF I 29 AFTER MIDNIGHT. HOWEVER THRU MIDNIGHT...DECIDED TO BUMP POPS UP TO LIKELY MOST LOCATIONS BASICALLY ALONG AND W OF A DIXON CO NEB TO MARSHALL MN LINE. THEN THE TS SHOULD BEGIN TO WANE A COUPLE HRS AFTER MIDNIGHT AS IT HEADS DEEPER INTO SW MN AND NW IA. THIS WEEKEND...THE NAM/WRF HAS COME AROUND NOW WITH THE GFS... CANADIAN AND ECMWF SOLNS IN DEVELOPING AN UPPER LOW JUST E OF THIS FA AS A S/W MOVES DOWN OUT OF MANITOBA AND ND ON SATURDAY. THEN THE MODELS CLOSE IT OFF AND MEANDER IT AROUND THE MS VALLEY THRU SUN NIGHT. THE GFS CONTS TO BE A BIT QUICKER IN LIFTING THE UPPER LOW EWD EARLY NEXT WEEK. NORMALLY I WOULD BUY THAT SOLN...HOWEVER THIS TIME...THE SLOWER NAM/WRF HAS A LOT OF SUPPORT FM THE CANADIAN AND ECMWF IN TRENDING THE UPPER LOW EWD A LOT SLOWER THAN THE GFS. IN FACT...THE CANADIAN HAS THE CENTER OF THE UPPER LOW JUST E OF THE OZARKS ON TUE...WHILE THE ECMWF HAS IT CLOSED OFF IN SW WI ON WED. THE FURTHER N SOLN MAY BE BETTER...WHICH IS BOTHERSOME BECAUSE IT COULD LINGER SOME SHRA IN OUR FAR ERN CWFA ON SUNDAY AND SUNDAY NIGHT...BUT LEFT OUT FOR NOW. WHETHER THE UPPER LOW CENTER IS NEAR THE OZARKS OR SRN WI...THE POINT BEING THAT THE TROFINESS PER THE CANADIAN AND ECMWF IS STILL IN THE MS VALLEY APPROACHING THE MIDDLE OF THE WEEK NEXT WEEK...FURTHER W THAN THE GFS. KIND OF UNUSUAL FOR THIS TIME OF YEAR. ALSO...BECAUSE OF THIS REASON...I OPTED TO GO WITH THE NAM/WRF SFC WINDS THRU SUN NIGHT. ANOTHER ANOMALY FOR ME AS USUALLY AFTER 36 OR 48 HRS...I DEFAULT TOWARD THE GFS WINDS. QUICKLY BACK TO SATURDAY...ANY REMAINING LATE NIGHT CONVECTION SHOULD EXIT OUR E IN THE MRNG...FOLLOWED BY A POSSIBLE MID DAY BREAK. THEN WITH SOME ADDITIONAL INSTABILITY LATE IN THE AFTERNOON... WORRIED ABOUT SOME MORE TS BREAKING OUT ALONG AND E OF THE JAMES RIVER WITH VERY CHILLY H7 TEMPS CONTINUING...AND AHEAD OF THE AFOREMENTIONED MANITOBA/ND WAVE COMING DOWN. DID NOT CHANGE TEMPS MUCH AGAIN...JUST TWEEKED SOME A COUPLE OF DEGS HERE AND THERE BASED ON THE LATEST H85-H8 TEMPS. COULD BE QUITE WINDY WITH STRONG MIXING ON SUNDAY OVR OUR ERN HALF. AND FAIRLY CHILLY READINGS AT NIGHT ARE IN STORE FOR THIS TIME OF YEAR LATER IN THE WEEKEND AND EARLY NEXT WEEK. DID NOT CHANGE THE EXTENDED MUCH. IN GENERAL...WE LOOK TO HAVE RCKYS RIDGING BY MID WEEK NEXT WEEK WITH A LARGE UPPER VORTEX OVER SERN CANADA KEEPING OVERALL BLO NORMAL TEMPS E OF THE JAMES RIVER. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE && JH/MJF
Hazardous weather outlook, Jun 23, 11:57 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1157 AM CDT FRI JUN 23 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1157 AM CDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO DE SMET SOUTH DAKOTA LINE...FROM ABOUT 6 PM TO 10 PM THIS EVENING. THE MAIN SEVERE WEATHER THREAT IS NICKEL SIZE HAIL. AFTER DARK...AS THE STORMS PROCEED EASTWARD...THE SEVERE RISK WILL DIMINISH EAST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...MAINLY EAST OF THE JAMES RIVER VALLEY IN THE MORNING...AND ACROSS MUCH OF THE AREA DURING THE LATE AFTERNOON. AS COLD AIR ALOFT CONTINUES...THERE COULD BE A FEW STORMS PRODUCING DIME TO NICKEL SIZED HAIL...BUT MOST THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM ABOUT 7 PM TO 10 PM THIS EVENING...ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO DE SMET SOUTH DAKOTA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:16 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.